There are many different medication classes where it is recommend to taper off your current dose if you plan on discontinuing the drug. Slowly decreasing your medication over time (as opposed to stopping "cold turkey") tends to produce less side effects/withdrawal symptoms and is generally more tolerable for the patient. This is certainly true with the medication Abilify (aripiprazole).


Abilify (aripiprazole) is classified as an atypical antipsychotic and has a complex mechanism of action, working on a variety of receptors and neurotransmitters in the brain. In most cases, a slow taper (i.e. gradual decrease in dosage) is prudent to avoid adverse reactions.


Why Tapering Abilify (Aripiprazole) Is Important

Abrupt discontinuation of Abilify can cause:

  • Recurrence of psychiatric symptoms
  • Withdrawal symptoms


Withdrawal symptoms from Abilify can be particularly difficult to deal with for many individuals. Potential withdrawal symptoms include:

  • Excess sweating or salivation
  • Flu-like symptoms
  • Tingling in the extremities
  • Respiratory distress
  • Gastrointestinal symptoms
  • Vertigo
  • Insomnia
  • Agitation


It is often difficult to determine whether or not any of the above symptoms are attributable to relapse of the mental condition being treatment or to withdrawal reactions from the medication alone.


If withdrawal symptoms happen, they typically begin about one week after beginning the taper and are generally the worst by 1-2 weeks. Withdrawal symptoms will not occur with everyone and most withdrawal symptoms are generally mild and go away quickly.


In terms of atypical antipsychotics as a class, Abilify is thought to cause less withdrawal symptoms when compared to others in the class due to its extremely long half life (i.e. time it takes for 50% of the drug to be metabolized in the body). One case report discussion commented as follows:

"[Abilify] Ariprazole and its active metabolite, dehydro-aripiprazole, have half-lives of 75 and 94 hours, respectively, and are seemingly unaffected by age or gender. Given these lengthy half-lives, it would seem less likely that aripiprazole would cause withdrawal symptoms.

Nevertheless, withdrawal symptoms are certainly a possibility for many and tapering the medication for discontinuation is the prudent approach.


How To Taper Abilify

In terms of tapering, approaches are mostly based on anecdotal evidence and there are often a variety of methods that can potentially be recommended for individuals. Certain patients may require different approaches than others, based on their medical history. It is always best to discuss what may work best for your individual case with your doctor.


  • One source recommends to decrease your dose by no more than 50% every two weeks. With this method, it will take at least one month to completely discontinue Abilify.


  • Other sources recommend to decrease your dose by about 25% per week and adjust based on how you are tolerating your new dose. If withdrawal symptoms are particularity difficult to deal with, it is recommended to go back on your previously well tolerated dose and decrease slower.


Again, it is important you speak with your doctor to determine the best taping method of Abilify for your particular situation.

Summary

  • In most cases, it is recommended to taper (i.e. slowly decrease) your dose of Abilify to lessen the risk and severity of withdrawal symptoms.
  • Abilify tends to be better tolerated when discontinuing compared to other "antipsychotic" medications due to the long half life.
  • Common tapering methods include decreasing your dose by about 25% per week and adjust your dose as tolerated.